Excessive Heat, Adams
- When
- August 1, 12:00 AM CST to August 3, 8:00 PM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
The Heat Wave that started on July 17th continued into the first three days of August. Many locations across the area topped 100 degrees on the 1st and 2nd with the Heat Index ranging from 105 to 110.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
The Heat Wave that started on July 17th continued into the first three days of August. Many locations across the area topped 100 degrees on the 1st and 2nd with the Heat Index ranging from 105 to 110. Quincy set a record high on August 2nd hitting 102 degrees. There was one death reported in early August and that was in Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 31, 10:26 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT SUN JUL 31 2011
.DISCUSSION...
/209 PM CDT SUN JUL 31 2011/
NO CHANGES PLANNED TO GOING HEAT WARNINGS AND ADVISORIES. AFTER A
BREAK FROM REACHING CRITERIA OVER MOST OF THE AREA YESTERDAY...MOST
OF THE OBSERVING SITES IN THE AREA THERE ARE ALREADY AREA
REPORTING HEAT INDICES BETWEEN 100-105 TAT 2 PM BECAUSE OF THE LOWER-
MID 70 DEWPOINTS AND DECENT DAYTIME HEATING. EXPECT SIMILAR
CONDITIONS ON MONDAY AND TUESDAY AS THE GFS/WRF ARE IN GOOD
AGREEMENT KEEPING MO/IL UNDERNEATH LARGE SCALE SUBSIDENCE WITH
INCREASED LOW LEVEL WARMING. WENT AT OR JUST ABOVE MOS GUIDANCE
THESE TWO DAYS WHICH ALLOWS AFTERNOON AND EARLY EVENING AIR
TEMPERATURES TO CLIMB INTO THE MIDDLE 90S TO AROUND 100. MODEL
DEWPOINTS ARE A BIT LOWER THESE TWO DAYS...BUT THE WARMER AIR
TEMPERATURES SHOULD FORCE MAX HEAT INDICES INTO THE 100-110 RANGE.
A SHORTWAVE TROUGH WILL PASS MOVE OVER THE NORTHERN AXIS OF THE
RIDGE BEFORE MOVING THROUGH THE GREAT LAKES BY LATE ON TUESDAY.
THIS WILL LIKELY PUSH ANOTHER COLD FRONT DOWN INTO THE AREA ON
WEDNESDAY. THE AMOUNT OF SHRA/TSRA COVERAGE AND RESULTING CLOUD
COVER IS A BIG QUESTION THAT WILL DETERMINE WHETHER TEMPERATURES
WILL BE ABLE TO RECOVER ENOUGH TO REACH ADVISORY CRITERIA. WHILE
THE MODELS ARE SHOWING SOME LOW LEVEL CONVERGENCE ALONG THE
FRONT...NOT SEEING MUCH IN THE WAY OF LARGE SCALE ASCENT THAT
SUPPORTS MUCH MORE THAN ISOLATED OR SCATTERED COVERAGE.
CONSEQUENTLY WE WILL LIKELY SEE ENOUGH SUNSHINE ALONG WITH
INCREASED DEWPOINTS BECAUSE OF POOLING ALONG THE FRONT TO FORCE
HEAT INDEX READINGS BACK INTO THE 100-110 DEGREE RANGE OVER MUCH
OF THE AREA...WITH SOME READING EXCEEDING 110 AHEAD OF THE FRONT
IN SOUTHEAST MISSOURI AND FAR SOUTHWEST ILLINOIS.
MEDIUM RANGE MODELS SUGGEST THAT THE FRONT WILL STALL OVER THE
MIDDLE MISSISSIPPI OR LOWER OHIO VALLEY LATE WEEK INTO NEXT
WEEKEND RAISING THE QUESTION WHETHER THERE WILL BE ENOUGH
THUNDERSTORM DEVELOPMENT ALONG THE FRONT TO TEMPER ADDITIONAL
EXCESSIVE HEAT. BECAUSE OF THE UNCERTAINTY HAVE KEPT A CHANCE OF
THUNDERSTORMS GOING THURSDAY NIGHT AND FRIDAY WITH TEMPERATURES A
BIT ABOVE NORMAL. UNLESS THE FRONT CAN MOVE FARTHER SOUTH...PARTS
OF THE AREA WILL LIKELY SEE HEAT INDEX READINGS AT OR ABOVE 100 AS
THERE IS NO REAL CHANGE TO THE UPPER PATTERN INCLUDING THE SEMI-
PERMANENT RIDGE.
BRITT
&&
.AVIATION...
/1119 PM CDT SUN JUL 31 2011/
VFR CONDITIONS EXPECTED THROUGH THIS TAF PERIOD. SURFACE HIGH
PRESSURE OVER ILLINOIS WILL SLIDE EASTWARD ON MONDAY...ALLOWING
SURFACE PRESSURE GRADIENT TO INCREASE SLIGHTLY. RESULT WILL BE A
SLIGHT INCREASE IN SE WINDS. OTHERWISE ONLY DIURNAL CU EXPECTED.
SPECIFICS FOR KSTL...VFR CONDITIONS EXPECTED THROUGH THIS TAF
PERIOD. CLEAR SKIES OVERNIGHT WILL LAST INTO MID MORNING MONDAY. A
FEW DIURNAL CU EXPECTED...BUT STRONG MID LEVEL HIGH PRESSURE
SHOULD KEEP ANY CONVECTION OUT OF THE AREA. SURFACE HIGH PRESSURE
OVER ILLINOIS WILL SLIDE EASTWARD ON MONDAY...ALLOWING SURFACE
PRESSURE GRADIENT TO INCREASE SLIGHTLY. RESULT WILL BE A SLIGHT
INCREASE IN SE WINDS. WINDS WILL GRADUALLY VEER MONDAY NIGHT TO
AROUND 190 DEGREES BY AROUND DAWN ON TUESDAY.
BROWNING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR BOONE MO-
CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST.
FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
MO-WARREN MO-WASHINGTON MO.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR AUDRAIN MO-KNOX MO-
LEWIS MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-SHELBY MO.
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR CALHOUN IL-
JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL.
HEAT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR ADAMS IL-BOND IL-
BROWN IL-CLINTON IL-FAYETTE IL-GREENE IL-MACOUPIN IL-MARION
IL-MONTGOMERY IL-PIKE IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 337 PM CDT SUN JUL 31 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-011200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 337 PM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT. PEAK HEAT INDEX READINGS FROM 100 TO 105 ARE EXPECTED THIS AFTERNOON WITH LITTLE IN THE WAY OF RELIEF TONIGHT. ISOLATED THUNDERSTORMS WILL CONTINUE OVER PARTS OF SOUTHEAST MISSOURI LATE THIS AFTERNOON. THEY MAY BE STRONG WITH WIND GUSTS UP TO 50 MPH AND SMALL HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE THROUGH AT LEAST EARLY WEDNESDAY EVENING. HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT. PEAK HEAT INDEX READINGS FROM 100 TO 115 ARE EXPECTED DURING THE AFTERNOON AND EARLY EVENING HOURS DURING THIS PERIOD WITH LITTLE IN THE WAY OF RELIEF AT NIGHT. PEAK HEAT INDEX READINGS MAY STILL TOP 100 DEGREES THURSDAY... FRIDAY AND SATURDAY AFTERNOONS FOR AREAS ALONG AND SOUTH OF INTERSTATE 70. THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF THE AREA TUESDAY NIGHT AND WEDNESDAY...AND THEN AGAIN THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BRITT
The national radar mosaic for the moment the first event began.
17 excessive heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Excessive Heat, Madison | 2011-08-03 | 63 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372765, 372767, 372768, 372769, 372770, 372771, 372772, 372773, 372775, 372777, 372779, 372780, 372781, 372782, 372783, 372784, 372785.